As the world worries over reports of blood clots following vaccination with the AstraZeneca COVID-19 vaccine -- supplied as Covishield in India -- the COVID-19 subcommittee of the WHO Global Advisory Committee on Vaccine Safety (GACVS) says there could be a causal relationship between the vaccine and the occurrence of blood clots, but specialised studies are needed to fully understand the issue.
After European drug regulators this week revealed a possible link of rare cases of blood clots among some adults who received the AstraZeneca vaccine, Australia and the Philippines limited its use, while Africa decided to drop plans of further buying the vaccine. Australia decided to drop plans of vaccinating people above 50 with this vaccine and suggested people chose Pfizer's vaccine. Germany has suggested only people aged 60 and above should be administered with the AstraZeneca vaccine and opt for a different vaccine for the second dose.
GACVS, which reviewed reports of the European Medicines Agency (EMA), United Kingdom's Medicines and Health Products Regulatory Agency (MHRA), and from other countries on April 7, said in an interim statement the relationship between the vaccine and the occurrence of blood clots with low platelets is considered plausible, but is not confirmed. "It is important to note that whilst concerning, the events under assessment are very rare, with low numbers reported among the almost 200 million individuals who have received the AstraZeneca COVID-19 vaccine around the world. Rare adverse events following immunisations should be assessed against the risk of deaths from COVID-19 disease and the potential of the vaccines to prevent infections and reduce deaths due to diseases," said WHO, citing death of at least 2.6 million people due to COVID-19 worldwide.
It said side effects within two or three days following vaccination, the majority of which are mild and local in nature, are expected and common. However, individuals who experience any severe symptoms - such as shortness of breath, chest pain, leg swelling, persistent abdominal pain, neurological symptoms, such as severe and persistent headaches or blurred vision, tiny blood spots under the skin beyond the site of the injection - from around four to 20 days following vaccination, should seek urgent medical attention, suggested WHO.
In extensive vaccination campaigns, it is normal for countries to identify potential adverse events following immunisation. This does not necessarily mean that the events are linked to vaccination itself, but they must be investigated to ensure that any safety concerns are addressed quickly. Vaccines, like all medicines, can have side effects. The administration of vaccines is based on a risk versus benefit analysis, said GACVS.
It suggested clinicians should be aware of relevant case definitions and clinical guidance for patients presenting thrombosis and thrombocytopaenia following COVID-19 vaccination. To this end, a committee of clinical experts including hematologists and other specialists is convened, for advice on clinical diagnosis and case management.
Active surveillance, including sentinel site hospital case-based investigations should be considered, to further characterise these rare events, suggested the GACVS subcommittee.
WHO has developed template protocols that countries could adapt for such studies and the GACVS will meet again next week to review additional data and will be issuing further recommendations.